MAUDE Adverse Event Report: CORDIS CORPORATION AVANTI + 5F STD W/GW; DILATOR, VESSEL, FOR PERCUTANEOUS CATHETERIZATION

CORDIS CORPORATION AVANTI + 5F STD W/GW; DILATOR, VESSEL, FOR PERCUTANEOUS CATHETERIZATION
Model Number 504605X
Medical Device Problem Codes Difficult to Remove (1528); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/22/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The product history review (phr) completed for lot 18022977 revealed no anomalies or non-conformance's during the manufacturing and inspection processes that could be associated with the reported event.Additional information is pending and will be submitted within 30 days upon receipt.
 
Event or Problem Description
As reported, a 5f avanti catheter sheath introducer (avanti + 5f std w/gw) was inserted in the right common femoral artery through the right groin using seldinger technique.After the diagnostic angiography, when withdrawing the sheath, resistance was felt and then the catheter sheath introducer (csi) tore off.One end of the remaining part was still stuck in the femoral artery and the other end in the subcutaneous tissue.Bleeding was prevented by manual compression.The broken part of the sheath was completely recovered ipsilaterally from the subcutaneous space using a mosquito clamp, using the cross-over technique from the left groin, after balloon occlusion of the common iliac artery.There was no reported patient injury.Hemostasis was achieved using non-cordis closure devices on the right and on the left.The patient was reported to be a seventy-eight year old male patient with a medical history of coronary artery disease.There were no anomalies noted when the product was removed from the package.The product was stored, handled, inspected and prepped according to the instructions for use (ifu).There was no difficulty experienced in prepping the device.Resistance was felt during withdrawal of the sheath.The sheath could have been possibly kinked prior to the separation; however, the submitter is not certain.A contralateral femoral arterial puncture was performed for removal of the broken sheath with insertion of a 6f sheath.With a cross-over technique an occlusion balloon was placed in the right external iliac artery to achieve hemostasis in the right groin.Then the broken piece could be retrieved with forceps.The additional puncture site on the left groin was closed with a non-cordis device.
 
Additional Manufacturer Narrative
As reported, a 5f avanti catheter sheath introducer (avanti + 5f std w/gw) was inserted in the right common femoral artery through the right groin using seldinger technique.After the diagnostic angiography, resistance was felt during withdrawal, then the catheter sheath introducer (csi) tore off.One end of the cannula remained in the femoral artery and the other end in the subcutaneous tissue.Bleeding was prevented by manual compression.A contralateral femoral arterial puncture with insertion of a 6f sheath was established to aid in removing the retained portion of the device.With a cross-over technique an occlusion balloon was placed in the right external iliac artery to achieve hemostasis in the right groin.Then the broken piece could be retrieved with forceps.There was no reported patient injury.Hemostasis was achieved using non-cordis closure devices on the right and left.The patient was reported to be a seventy-eight-year-old male patient with a medical history of coronary artery disease.There were no anomalies noted when the product was removed from the package.The product was stored, handled, inspected, and prepped according to the instructions for use (ifu).There was no difficulty experienced in prepping the device.Resistance was felt during withdrawal of the sheath.The sheath may have been kinked prior to the separation however, the submitter is not certain.One non-sterile avanti + 5f std w/gw unit was received for analysis.During visual inspection, a separated condition was observed located approximately 10.3 cm from the distal tip.Functional analysis could not be performed due the condition in which the device was returned.Sem analysis around the separated area of the cannula presented evidence of elongations and scratch marks on the material.A product history record (phr) review of lot 18022977 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The event reported event by the customer ¿catheter sheath introducer (csi)¿ withdrawal difficulty¿ was not confirmed.The event could not be properly evaluated due the nature of the complaint.The event reported by the customer ¿catheter sheath introducer (csi)¿ separated-in patient¿ was confirmed since a separation was noted on the cannula of the device.The scratch marks near the separation suggest the unit was torn by exposure to a sharp object such as a surgical instrument.The elongations found on the material of the unit are commonly associated with separations caused by material tensile overload.Therefore, it is assumed that the sheath was induced to a tensile force that exceeded the material yield strength prior to the separation.The exact cause of the reported separation cannot be conclusively determined during the analysis.However, investigation findings suggest attempting to overcome withdrawal difficulties by pulling on the device with a surgical instrument as a potential cause of the reported event.Information for safety is provided in the products labeling with the intent to make the user aware of the risks.According to the instructions for use (ifu), although not intended as a mitigation of risk, ¿remove the sheath when clinically indicated by placing compression on the vessel above the puncture site, and slowly withdraw the csi.¿ based on the information available and the phr review, there is no indication that the event is related to the device design or manufacturing process.Therefore, no preventative or corrective actions will be taken at this time.

Brand Name
AVANTI + 5F STD W/GW
Common Device Name
DILATOR, VESSEL, FOR PERCUTANEOUS CATHETERIZATION
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60th avenue
miami lakes FL 33014 2802
Manufacturer (Section G)
CORDIS CORPORATION
14201 nw 60th avenue
miami lakes FL 33014 2802
Manufacturer Contact
karla castro
14201 nw 60th avenue
miami lakes, FL 33014-2802
7863138372
MDR Report Key14441416
Report Number9616099-2022-05642
Device Sequence Number6417878
Product Code DRE
UDI-Device Identifier10705032009980
UDI-Public10705032009980
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K970392
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/30/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/30/2024
Device Model Number504605X
Device Catalogue Number504605X
Device Lot Number18022977
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/16/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/22/2022
Supplement Date Received by Manufacturer06/27/2022
Initial Report FDA Received Date05/19/2022
Supplement Report FDA Received Date06/30/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/13/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
STARCLOSE.ANGIOSEAL.
Patient Age78 YR
Patient SexMale
Patient Weight67 KG